Florida, 2023

Damaging Winds in Florida, July 17, 2023

July 17, 2023 · NWS JAX · 5 events in 2 counties and zones

Broad troughing was in the low and mid levels across the region with prevailing SW flow and above normal moisture content over the local area. High DCAPE over 1000 J/kg favored wet downbursts in stronger cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Broad troughing was in the low and mid levels across the region with prevailing SW flow and above normal moisture content over the local area. High DCAPE over 1000 J/kg favored wet downbursts in stronger cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 3:19 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 17, 3:19 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
419 PM EDT Mon Jul 17 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, CLIMATE...

...MUCH DRIER NORTH OF I-10 CORRIDOR TUE-THU WITH NEAR
RECORD HEAT...

.NEAR TERM...
through Tonight...
Issued at 414 PM EDT Mon Jul 17 2023

Pre-frontal convection will continue drift south and east across
SE GA from roughly a Jesup to Homerville line through late
afternoon and early evening under a passing mid level short wave.
There has been further destabilization across the Suwannee River
Valley this afternoon since morning convection passed through, and
anticipate a convergence of forcing mechanisms under upper level
lift across the I-10 corridor and JAX metro areas southward down
the St. Johns River basin through the early evening. The main
hazards from storms will be gusty downburst wind potential as
drier mid/upper level infiltrates cores from the WNW and increases
DCAPE, with blasts of locally heavy rainfall and jumps in
excessive lightning at times. Precip will steadily press to the
ESE with precip ceasing across SE GA from NW to SE through 9 pm
with only straggling light rain or showers across NE FL through
midnight as the surface front/pre-frontal trough axis lingers
across N FL through daybreak Tuesday.

A cooler, drier more stable WNW flow in the wake of the front
will drop lows into the upper 60s to low 70s across parts of SE GA
with some shallow ground fog potential. Farther south, a more
moist, westerly flow off of the Gulf will keep low temps in the
mid/upper 70s south of I-10.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 414 PM EDT Mon Jul 17 2023

Synopsis...The best rain chances will focus across NE FL each day
with mostly dry conditions and soaring heat across SE GA and
north of the I-10 corridor across NE FL with near record high
temperatures possible and near record high minimum temperatures
especially for coastal areas.

The weak surface front will settle near the I-10 corridor early
Tuesday trailed by a much drier airmass across SE Georgia under
WNW steering flow as PWAT falls well below normal near 1.2 inches.
Westerly steering flow and high moisture with PWAT near 2 inches
will bring morning convection inland from the GOMEX toward
Gilchrist and Marion counties, with further expansion of
precipitation east and northward into the afternoon with diurnal
heating. The east coast sea breeze will develop north of morning
convective clouds streaming across central FL, with an afternoon
and evening sea breeze merger across the interior of the forecast
area, with limited convective growth into the evening as drier,
more subsident mid level airmass settles across the area. Precip
will quickly fade after sunset across NE FL with dry conditions
overnight and shallow patchy fog inland. Wednesday, the mid/upper
level ridge builds eastward across the Gulf Coast states with
drier air expanding southward across NE FL as the low level ridge
builds across central FL. A weak steering flow will enable both
sea breezes to develop and drift inland through the day with a
merger between I-75 and Highway 301 in the late afternoon/early
evening which could result in scattered showers and storms mainly
across NE FL.

Temperatures will begin to rise back above normal values with
highs in the upper 90s to near 100 inland by mid-week. These hot
temperatures combined with humidity will create heat index values
around 105 degF. Overnight lows will range in the mid/upper 70s
inland to near 80 toward the coast. Record highs and record high
minimums are possible.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 414 PM EDT Mon Jul 17 2023

Thu/Fri...The mid/upper level ridge axis across the Gulf Coast
states shifts south of the area which begins to enable short waves
riding across the NE side of the ridge periphery to begin to
swing southward across GA. This passing energy and rising moisture
will bring slowly increasing rain chances across SE GA while
continuing to focus the higher diurnally driven rain chances
across NE FL due to sea breezes. Above normal temps continue.

Sat-Mon...A transition to a stormier WSW steering flow pattern
into the weekend as the next long wave eastern CONUS trough
deepens and higher moisture content returns across the area. A
stronger west coast sea breeze regime is expected with convection
blossoming west to east through the day with diurnal enhancement.
Temps will trend downward toward climo values given increased
storminess.

&&

.AVIATION...
(18Z TAFS)
Issued at 105 PM EDT Mon Jul 17 2023

Early start to storms with the bulk of them already passed through
GNV. This current round will affect SGJ by 18Z and be in the
vicinity of the JAX metro sites. Storm coverage increases along
the coastal TAF sites this afternoon into evening. Have TEMPOs in
to cover gusty winds and visibility restrictions due to heavy
rainfall. Outside of storms, winds will generally be
southwesterly between 5-10 kts. A few storms will linger near the
sites through 03Z.

&&

.MARINE...
Issued at 414 PM EDT Mon Jul 17 2023

A surface trough will drift south across Georgia tonight and
linger across north Florida Tuesday. High pressure across south
Florida will build northward Wednesday across central Florida and
linger through Thursday. The high will begin to shift back south
Friday into Saturday as a front moves southward across Georgia. As
the front approaches, the strength of nocturnal southwest wind
surges increases beginning Thursday night.

Rip Currents: A moderate rip current risk is expected through
Tuesday with a mix of moderate to longer period swells in the
local waters.

&&

.CLIMATE...
Issued at 414 PM EDT Mon Jul 17 2023

Record high temperatures for climate sites are listed below.
The existing record is listed as well as the year it was set.

SITE 	7/18		7/19		7/20
JAX		100/1887	101/2000	103/2000
GNV		100/1899	101/1899	100/1942
AMG		102/2000	102/2002	104/2000
SSI		 97/1986	102/1986	104/1986
CRG		 98/1981	 99/1993 	100/2000

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  94  72  99  75 /  30  10  10   0
SSI  90  78  96  80 /  50  20  10   0
JAX  92  75  97  76 /  80  60  20  10
SGJ  90  75  94  76 /  70  60  30  10
GNV  90  75  95  75 /  50  30  30  20
OCF  88  75  93  75 /  50  20  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 17, 2:43 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
343 PM EDT Mon Jul 17 2023

FLZ023-024-124-125-225-425-GAZ165-166-264-350-364-172030-
Baker FL-Western Duval FL-Inland Nassau FL-Trout River FL-
Coastal Nassau FL-Coastal Duval FL-Northeastern Charlton GA-
Inland Camden GA-Western Charlton GA-Coastal Camden GA-
Southern Ware GA-
343 PM EDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of Nassau, northeastern
Baker, northern Duval, southern Camden, southeastern Ware and
southeastern Charlton Counties through 430 PM EDT...

At 343 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Marys to 6 miles north of St. George.
Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Hilliard, Callahan,
Jacksonville International Arpt, Kings Bay Base, Yulee, Kings Ferry
and Cisco Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3027 8207 3074 8230 3088 8155 3075 8142
      3043 8137
TIME...MOT...LOC 1943Z 323DEG 23KT 3075 8162 3061 8208

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PK
Special weather statement, Jul 17, 2:54 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
354 PM EDT Mon Jul 17 2023

GAZ152-250-264-364-172045-
Northeastern Charlton GA-Western Charlton GA-Brantley GA-
Northern Ware GA-
354 PM EDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of southwestern
Brantley, east central Ware and north central Charlton Counties
through 445 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Braganza, or 7 miles southeast of Waycross, moving southeast at 20
mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Braganza, Boggy Bay, Race Pond and Fort Mudge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3122 8231 3122 8226 3110 8198 3086 8222
      3110 8244 3123 8232
TIME...MOT...LOC 1954Z 308DEG 16KT 3112 8231

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PK
Special weather statement, Jul 17, 2:57 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
357 PM EDT Mon Jul 17 2023

FLZ023-122-GAZ163-350-364-172045-
Baker FL-Northern Columbia FL-Clinch GA-Western Charlton GA-
Southern Ware GA-
357 PM EDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of northwestern Baker,
northeastern Columbia, south central Ware, southeastern Clinch and
south central Charlton Counties through 445 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Taylor, or 13 miles southeast of Fargo, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Taylor and St. George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3048 8263 3067 8242 3052 8202 3027 8231
TIME...MOT...LOC 1957Z 299DEG 21KT 3055 8239

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PK
Special weather statement, Jul 17, 3:29 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
429 PM EDT Mon Jul 17 2023

FLZ024-124-125-225-325-425-172115-
Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Nassau FL-Coastal Duval FL-
429 PM EDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of central Nassau and
Duval Counties through 515 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm over
Callahan, moving southeast at 20 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Callahan, Jacksonville International Arpt, Arlington,
Atlantic Beach, Neptune Beach, Mayport, Cisco Gardens, Ortega and
Craig Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3019 8183 3019 8188 3054 8202 3066 8175
      3060 8153 3044 8137 3034 8136
TIME...MOT...LOC 2029Z 307DEG 19KT 3055 8179

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PK
Special weather statement, Jul 17, 3:43 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
443 PM EDT Mon Jul 17 2023

GAZ136-151>154-165-172130-
Pierce GA-Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-
Brantley GA-Wayne GA-
443 PM EDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of northwestern Camden,
west central Glynn, east central Pierce, eastern Brantley and
southwestern Wayne Counties through 530 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Raybon, or 12 miles northeast of Nahunta, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nahunta, Offerman, Thalmann, Raybon, Waynesville, Atkinson, Hortense
and Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3105 8194 3142 8212 3153 8181 3114 8151
TIME...MOT...LOC 2043Z 333DEG 23KT 3136 8189

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

PK
Special weather statement, Jul 17, 3:50 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
450 PM EDT Mon Jul 17 2023

FLZ021-023-030-031-122-136-222-236-172145-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Baker FL-
Union FL-Suwannee FL-Bradford FL-Northern Columbia FL-
450 PM EDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of west central
Bradford, north central Alachua, southern Baker, Union, central
Columbia and east central Suwannee Counties through 545 PM EDT...

At 450 PM EDT, Doppler radar was tracking a strong thunderstorm near
Columbia, or 7 miles south of Lake City, moving southeast at 25 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake City, Lake Butler, Raiford, Worthington Spring, Ichetucknee
Spring, Columbia, Glen St. Mary, Worthington Springs, Palestine
Community and Groves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2997 8283 3030 8277 3028 8214 2981 8229
TIME...MOT...LOC 2050Z 295DEG 22KT 3009 8265

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PK

The radar

The Jacksonville radar (KJAX), 97 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
July 17, 3:50 PM EST
Where
Putnam County, 1.2 mi W of Mannville
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
29.620, -81.870

Trees were blown down. The time of the event was based on radar. The cost of the event damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Putnam

When
July 17, 3:50 PM EST
Where
Putnam County, 0.69 mi S of Mannville
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
29.610, -81.850

Trees were blown down. The time of the event was based on radar. The cost of the event damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Putnam

When
July 17, 4:25 PM EST
Where
Putnam County, 1.39 mi WSW of Luraville
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
29.660, -81.650

Trees were blown down. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Putnam

When
July 17, 4:25 PM EST
Where
Putnam County, 1.51 mi SSE of Palatka Kay Arkin Ar
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
29.630, -81.670

Trees were blown down. The time of the event was based on radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, St. Johns

When
July 17, 5:20 PM EST
Where
St. Johns County, 2.16 mi NNE of Orangedale
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.050, -81.610

Numerous trees and power lines were blown down across the northwest and western portions of the county. The time of damage was based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107909, 1107910, 1107907, 1107908, 1107906.